Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Colon Cancer

Rectal bleeding

01/03/2007

Question:

This morning when I went to the bathroom and had a bowel movement there was bright red blood in the water. I feel fine. No pain any where. I am concerned because I have been on NSAID, Methotrexate, Prednisone, and Enbrel for over a year now. I am thinking about ulcers. I have no signs of it no heartburn. I am also concerned because my mothers father had cancer and my father had bowel cancer. I am 33 years old. Any ideas what can be causing this?

Answer:

The most likely cause of painless rectal bleeding in someone your age who has never had rectal bleeding before is hemorrhoids. Have you been constipated? Another common cause of painless rectal bleeding is from diverticulosis (outpouchings in the lining of the colon)- Diverticula, however are usually found in older individuals. Other causes of rectal bleeding are due to infections, inflammatory bowel disease, however most people generally have diarrhea associated with it.

You're right, NSAIDS can cause ulcers, but a more common site of ulcers would be in the stomach or small intestine and people usually have black stools not bright red blood unless the bleeding was severe (in which case you would typically be much sicker). The fact that you're on Prednisone, Methotrexate, Enbrel and NSAIDs suggests you have a pretty significant underlying medical problem that you do not mention in your question - so I'm not sure if it could be playing a role in your symptoms. I would definitely recommend you see your primary care provider.

For more information:

Go to the Colon Cancer health topic, where you can:

Response by:

Julia Gore Thornton, MD Julia Gore Thornton, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University